Texas, 2016

Hail in Texas, May 13, 2016

May 13, 2016 · NWS OUN · 3 events in 2 counties and zones

Storms formed along a cold front in northwest Oklahoma and moved southeast the evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed along a cold front in northwest Oklahoma and moved southeast the evening of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 13, 5:45 PM CST, 25 minutes earlier.

Area forecast discussion, May 13, 5:45 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Norman OK
645 PM CDT FRI MAY 13 2016

.DISCUSSION...

&&

.AVIATION...
A cold front with scattered thunderstorms will pass through
oklahoma this evening. winds will turn gusty to the north and
northeast, and mvfr ceilings are expected to form over central
Oklahoma tonight.

&&

.PREV DISCUSSION... /issued 222 PM CDT FRI MAY 13 2016/

DISCUSSION...
A prefrontal trough continues to make its way southward into NW OK
this afternoon. Cumulus are becoming more numerous along this
trough where inhibition is limited and mlcape has climbed to
around 1-1.5K J/kg, thanks to dewpoints in the mid to upper 50s.
Widely scattered storms are expected to develop before sunset and
then track southward overnight. A damaging wind and hail threat
will be possible with dewpoint depressions around 25 to 30 degrees
and steep mid level lapse rates in place. The best moisture
convergence still appears it will be over western and southwestern
OK through this evening so expect the highest coverage there.

Subsidence, through most of the layer, will follow the front
into the early morning hours tomorrow across our FA before subtle
WAA returns around 700 MB over northern OK through tomorrow
afternoon. A few showers/storms will remain possible here. WAA
will then increase substantially sunday as an 850 MB baroclinic
zone lifts northward over I-40 during the day and a mid level
perturbation moves under the ridge axis over the Rockies and into
the Southern Plains. Rain chances will increase as a result and
with cold air remaining in place, some locations may not climb out
of the 50s during the day Sun. Severe weather is not expected
given very little instability, although some localized heavy
rainfall may be possible based on moisture profiles. Precipitation
chances will continue through the work week with a mid to upper
trough remaining west of our area, although higher chances will
briefly shift east with the mid level thetae ridge late monday
night through early tuesday morning. heavier rain chances may
return to the Red River/western north TX by Tue and Wed, perhaps
continuing through the end of the work week before the trough
finally passes overhead. localized flash flooding appears
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  61  49  60 /  40  20  40  60
Hobart OK         52  62  48  58 /  50  20  40  60
Wichita Falls TX  57  64  50  62 /  60  20  40  70
Gage OK           46  61  45  59 /  20  20  40  50
Ponca City OK     46  63  46  63 /  50  30  20  50
Durant OK         58  68  52  64 /  20  20  40  60

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

26/09/09
Hazardous weather outlook, May 13, 11:11 AM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1211 PM CDT FRI MAY 13 2016

OKZ004>048-050>052-TXZ083>090-141715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1211 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE STORMS ACROSS PORTIONS OF OKLAHOMA AND
ALL OF WESTERN NORTH TEXAS LATE THIS AFTERNOON AND TONIGHT.

LOCATION...
A SLIGHT RISK COVERS AN AREA NORTH AND WEST OF A LINE FROM PONCA
CITY AND ENID... TO WATONGA AND WEATHERFORD... TO ALTUS
OKLAHOMA... TO QUANAH TEXAS. A MARGINAL RISK COVERS AN AREA
SOUTHEAST OF THE SLIGHT RISK AND NORTHWEST OF A LINE FROM SEMINOLE
AND ARDMORE OKLAHOMA. THIS INCLUDES ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM TO
1 AM.

IMPACTS...
HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS UP TO 70 MPH
WILL BE THE MAIN CONCERNS.

DISCUSSION...
A COLD FRONT WILL APPROACH AND MOVE ACROSS THE REGION LATE THIS
AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP ALONG THE FRONT
LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN AND NORTHWESTERN
OK...AND THEN SPREAD SOUTH DURING THE EVENING. THUNDERSTORMS WILL
REMAIN POSSIBLE OVERNIGHT...ESPECIALLY IN SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS...AS THE LOW LEVEL JET INCREASES. INSTABILITY
AND WIND SHEAR IS EXPECTED TO BE SUFFICIENT FOR SOME STRONG TO
SEVERE STORMS TO DEVELOP WITH LARGE HAIL AND STRONG WIND GUSTS THE
MAIN CONCERNS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
FOR LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ON SATURDAY AS AN
UPPER LEVEL DISTURBANCE KEEPS A DIFFUSE FRONTAL BOUNDARY ACROSS
THE SOUTHERN PLAINS. THUNDERSTORM CHANCES WILL CONTINUE TO LINGER
SATURDAY NIGHT INTO SUNDAY. NO SEVERE WEATHER IS EXPECTED WITH
THIS ACTIVITY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH
WEDNESDAY AS A STRONGER SYSTEM APPROACHES THE REGION. STRONG TO
SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE MONDAY
THROUGH WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ/EM

In the hours before

Special weather statement, May 13, 5:39 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT FRI MAY 13 2016

OKZ015-017-140030-
BLAINE OK-DEWEY OK-
639 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BLAINE AND
SOUTHEASTERN DEWEY COUNTIES UNTIL 730 PM CDT...

AT 638 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF OAKWOOD...MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3593 9834 3574 9857 3580 9863 3581 9863
      3581 9865 3600 9885 3608 9878
TIME...MOT...LOC 2338Z 305DEG 21KT 3599 9875
Special weather statement, May 13, 5:44 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT FRI MAY 13 2016

OKZ013-140015-
NOBLE OK-
644 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NOBLE COUNTY UNTIL 715 PM
CDT...

AT 640 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
PERRY...MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
PERRY AND LAKE MCMURTRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3639 9737 3644 9731 3637 9703 3619 9719
TIME...MOT...LOC 2340Z 310DEG 24KT 3638 9729
Special weather statement, May 13, 5:58 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT FRI MAY 13 2016

OKZ016-140030-
CUSTER OK-
658 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 730
PM CDT...

AT 656 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOOREWOOD...
MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
BUTLER...MOOREWOOD...FOSS RESERVOIR AND STAFFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3581 9937 3581 9921 3562 9894 3546 9926
      3547 9927 3573 9938
TIME...MOT...LOC 2356Z 317DEG 23KT 3574 9931
Local storm report, May 13, 6:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     BRAMAN                  36.92N 97.33W
05/13/2016  M62 MPH          KAY                OK   EMERGENCY MNGR

            MEASURED WITH HAND HELD INSTRUMENT

&&

JPIKE
Special weather statement, May 13, 6:00 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT FRI MAY 13 2016

OKZ015-016-140100-
CUSTER OK-DEWEY OK-
700 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND
SOUTHWESTERN DEWEY COUNTIES UNTIL 800 PM CDT...

AT 658 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF CAMARGO...MOVING SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
THOMAS...CUSTER CITY AND PUTNAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3600 9928 3608 9913 3578 9868 3560 9897
TIME...MOT...LOC 2358Z 317DEG 22KT 3597 9916
Special weather statement, May 13, 6:03 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
703 PM CDT FRI MAY 13 2016

OKZ007-012-140045-
GRANT OK-GARFIELD OK-
703 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND
NORTHEASTERN GARFIELD COUNTIES UNTIL 745 PM CDT...

AT 701 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF MEDFORD...MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ENID...POND CREEK...GARBER...LAMONT...KREMLIN...BRECKENRIDGE...HUNTER...DEER
CREEK AND JEFFERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3661 9746 3643 9746 3643 9780 3674 9793
      3683 9747
TIME...MOT...LOC 0001Z 333DEG 24KT 3673 9767

The radar

The Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hardeman

When
May 13, 6:10 PM CST
Where
Hardeman County, 5.49 mi N of Goodlett
Measured
2 in hail
Reported by
Public
Coordinates
34.418, -99.896

Hail, Hardeman

When
May 13, 6:15 PM CST
Where
Hardeman County, 3.45 mi N of Goodlett
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.390, -99.880

Hail, Foard

When
May 13, 7:55 PM CST
Where
Foard County, 7.45 mi W of Crowell
Measured
1.75 in hail
Reported by
Public
Coordinates
33.980, -99.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628492, 628493, 628494.